Objective: To describe the novel use of high-dose insulin (HDI) therapy and intravenous lipid emulsion (ILE) to treat refractory, severe diltiazem toxicosis in a dog.
Case summary: A 4-year-old Pomeranian was presented for treatment 2.5 hours following ingestion of a diltiazem extended-release capsule. Toxic ingestion was calculated at a maximum exposure of 79 mg/kg, with a reported canine LD50 of 50 mg/kg. Clinical signs of progressive hypotension and severe bradycardia with atrial standstill were observed, which persisted despite treatment with atropine, calcium, glucagon, and dopamine. The novel use of HDI and ILE as part of therapy for diltiazem toxicosis resulted in clinical resolution of life-threatening signs. Within 1 hour of initiating HDI therapy, the clinical signs improved, and with continued treatment, the patient remained normotensive and survived to discharge.
New or unique information provided: To the authors' knowledge, this is the first reported clinical case describing the use of both HDI and ILE therapy in the treatment of severe refractory diltiazem toxicosis in veterinary medicine. No significant adverse effects were observed from the treatment. In veterinary patients with severe refractory calcium channel blocker toxicosis, the use of HDI and ILE should be considered for life-threatening clinical signs.
© Veterinary Emergency and Critical Care Society 2013.